Managing Statin Myopathy

Carmelo Venero, Paul D. Thompson

Research output: Contribution to journalReview article

48 Citations (Scopus)

Abstract

Approximately 10% of patients treated with statins experience some form of muscle-related side effects in clinical practice. These can range from asymptomatic creatine kinase (CK) elevation, to muscle pain, weakness, and its most severe form, rhabdomyolysis. Higher risk patients for statin myopathy are those older than 80, with a small body frame, on higher statin doses, on other medications, or with other systemic diseases including hepatic or renal diseases, diabetes mellitus, or hypothyroidism. The cause of statin myopathy is presumed to be the same for its variable presentation but has not been defined. In patients with myopathic symptoms, their symptoms and CK levels determine whether statin therapy can be continued or must be stopped.

Original languageEnglish (US)
Pages (from-to)121-136
Number of pages16
JournalEndocrinology and Metabolism Clinics of North America
Volume38
Issue number1
DOIs
StatePublished - Mar 1 2009
Externally publishedYes

Fingerprint

Hydroxymethylglutaryl-CoA Reductase Inhibitors
Muscular Diseases
Creatine Kinase
Rhabdomyolysis
Myalgia
Muscle Weakness
Hypothyroidism
Diabetes Mellitus
Kidney
Muscles
Liver

All Science Journal Classification (ASJC) codes

  • Endocrinology
  • Endocrinology, Diabetes and Metabolism

Cite this

Managing Statin Myopathy. / Venero, Carmelo; Thompson, Paul D.

In: Endocrinology and Metabolism Clinics of North America, Vol. 38, No. 1, 01.03.2009, p. 121-136.

Research output: Contribution to journalReview article

Venero, Carmelo ; Thompson, Paul D. / Managing Statin Myopathy. In: Endocrinology and Metabolism Clinics of North America. 2009 ; Vol. 38, No. 1. pp. 121-136.
@article{5bd5cba8365a49bf9df5f2468c8aab5b,
title = "Managing Statin Myopathy",
abstract = "Approximately 10{\%} of patients treated with statins experience some form of muscle-related side effects in clinical practice. These can range from asymptomatic creatine kinase (CK) elevation, to muscle pain, weakness, and its most severe form, rhabdomyolysis. Higher risk patients for statin myopathy are those older than 80, with a small body frame, on higher statin doses, on other medications, or with other systemic diseases including hepatic or renal diseases, diabetes mellitus, or hypothyroidism. The cause of statin myopathy is presumed to be the same for its variable presentation but has not been defined. In patients with myopathic symptoms, their symptoms and CK levels determine whether statin therapy can be continued or must be stopped.",
author = "Carmelo Venero and Thompson, {Paul D.}",
year = "2009",
month = "3",
day = "1",
doi = "10.1016/j.ecl.2008.11.002",
language = "English (US)",
volume = "38",
pages = "121--136",
journal = "Endocrinology and Metabolism Clinics of North America",
issn = "0889-8529",
publisher = "W.B. Saunders Ltd",
number = "1",

}

TY - JOUR

T1 - Managing Statin Myopathy

AU - Venero, Carmelo

AU - Thompson, Paul D.

PY - 2009/3/1

Y1 - 2009/3/1

N2 - Approximately 10% of patients treated with statins experience some form of muscle-related side effects in clinical practice. These can range from asymptomatic creatine kinase (CK) elevation, to muscle pain, weakness, and its most severe form, rhabdomyolysis. Higher risk patients for statin myopathy are those older than 80, with a small body frame, on higher statin doses, on other medications, or with other systemic diseases including hepatic or renal diseases, diabetes mellitus, or hypothyroidism. The cause of statin myopathy is presumed to be the same for its variable presentation but has not been defined. In patients with myopathic symptoms, their symptoms and CK levels determine whether statin therapy can be continued or must be stopped.

AB - Approximately 10% of patients treated with statins experience some form of muscle-related side effects in clinical practice. These can range from asymptomatic creatine kinase (CK) elevation, to muscle pain, weakness, and its most severe form, rhabdomyolysis. Higher risk patients for statin myopathy are those older than 80, with a small body frame, on higher statin doses, on other medications, or with other systemic diseases including hepatic or renal diseases, diabetes mellitus, or hypothyroidism. The cause of statin myopathy is presumed to be the same for its variable presentation but has not been defined. In patients with myopathic symptoms, their symptoms and CK levels determine whether statin therapy can be continued or must be stopped.

UR - http://www.scopus.com/inward/record.url?scp=59649119186&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=59649119186&partnerID=8YFLogxK

U2 - 10.1016/j.ecl.2008.11.002

DO - 10.1016/j.ecl.2008.11.002

M3 - Review article

VL - 38

SP - 121

EP - 136

JO - Endocrinology and Metabolism Clinics of North America

JF - Endocrinology and Metabolism Clinics of North America

SN - 0889-8529

IS - 1

ER -